Alert archive / Michigan / Areal Flood Warnings in 2017
Areal Flood Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this areal flood warning at Jun 23, 2017, 8:01 AM EDT for Gladwin County, Michigan. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2017, 8:01 AM EDT (12:01 UTC)
- Expired
- Jun 23, 2017, 11:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
496
WGUS43 KAPX 231201
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
801 AM EDT FRI JUN 23 2017
MIC051-231500-
/O.NEW.KAPX.FA.W.0002.170623T1201Z-170623T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
801 AM EDT FRI JUN 23 2017
The National Weather Service in Gaylord has issued a
* Flood Warning for...
Gladwin County in northern Michigan...
* Until 1100 AM EDT
* After 3 to 5 inches of rainfall across the area last night, there
has been an extensive amount of ponding on area roadways as well
as in poor drainage areas. There have been numerous reports of
water over roads and washed out roads across southern Gladwin
county. In addition, significant rises on area rivers and streams
can be expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
4386 8416 4385 8417 4385 8416 4383 8416
4383 8436 4381 8437 4381 8460
$$
SMD4 follow-up statements
431
WGUS43 KAPX 231450
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1050 AM EDT FRI JUN 23 2017
MIC051-240300-
/O.EXT.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1050 AM EDT FRI JUN 23 2017
The National Weather Service in Gaylord has extended the
* Flood Warning for...
Gladwin County in northern Michigan...
* Until 1100 PM EDT Friday
* Local law enforcement has reported of additional roads being
covered in water and/or washed out due to the heavy rainfall last
night...adding to the already numerous flooding reports that have
come in since last night. Therefore the flood warning has been
extended in time as it will take some time for the water to
recede. No additional rainfall is anticipated today.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
4386 8416 4385 8417 4385 8416 4383 8416
4383 8436 4381 8437 4381 8460
$$
SMD305
WGUS83 KAPX 231553
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1153 AM EDT FRI JUN 23 2017
MIC051-240300-
/O.CON.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1153 AM EDT FRI JUN 23 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FRIDAY FOR
GLADWIN COUNTY...
Local law enforcement and emergency management personnel have
continued to report widespread flooding across the area. A
significant number of roads are covered in water and/or are washed
out due to the heavy rainfall last night. Therefore...the flood
warning will continue through 11pm...or until water has receded
significantly. Only some spotty light rain and sprinkles is
anticipated into the afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not try and drive through flooded roads
as they may be washed out without you even knowing!
&&
LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
4386 8416 4385 8417 4385 8416 4383 8416
4383 8436 4381 8437 4381 8460
$$
SMD454
WGUS83 KAPX 240112
FLSAPX
Flood Statement
National Weather Service Gaylord MI
912 PM EDT FRI JUN 23 2017
MIC051-240300-
/O.CON.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
912 PM EDT FRI JUN 23 2017
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR GLADWIN
COUNTY...
At 906 PM EDT, local law enforcement reported flooding continuing
across southern Gladwin County, after receiving several inches of
rainfall last night. Some roads remain closed. However, in general
conditions have been improving late this afternoon and this evening.
Some locations that are experience flooding include...
Beaverton and Estey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Always obey all posted barricades and road
closures.
&&
LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
4386 8416 4385 8417 4385 8416 4383 8416
4383 8436 4381 8437 4381 8460
$$
JZ063
WGUS83 KAPX 240304
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1104 PM EDT FRI JUN 23 2017
MIC051-240312-
/O.EXP.KAPX.FA.W.0002.000000T0000Z-170624T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gladwin MI-
1104 PM EDT FRI JUN 23 2017
...THE FLOOD WARNING HAS EXPIRED FOR GLADWIN COUNTY...
Flood waters are gradually receding in southern Gladwin County, and
further rises in water levels are not expected. The flood warning
has thus been allowed to expire.
Please continue to heed any road closures and posted barricades. Use
extra caution at night.
LAT...LON 4387 8461 4404 8460 4404 8417 4396 8416
4386 8416 4385 8417 4385 8416 4383 8416
4383 8436 4381 8437 4381 8460
$$
JZWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 6:37 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 23, 6:37 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 637 AM EDT Fri Jun 23 2017 .NEAR TERM...(Today and Tonight) Issued at 1237 AM EDT Fri Jun 232017 ...Widespread showers and thunderstorms end this morning... High impact weather potential...Still some heavy rain concerns through early this morning. Pattern synopsis/forecast...Convective cold pool augmented cold front making slow southeast progress into central lower Michigan at this early hour. Heavy rain producing thunderstorms broke out along and just ahead of this front, mostly across central lower Michigan (a good 75 miles south of what nearly all of last nights guidance indicated). Core of upper level forcing tied to robust jet core bringing mostly lighter showers further north. Strong mid level shortwave trough and attendant surface low pinwheeling east into western Ontario, with secondary vort max extending south into the northern Mississippi Valley. This vort will race east and shear out in the process, with it and eastward progression of upper jet core forcing a much quicker east exit to the cold front and overhead deep moisture plume this morning. A much less moist airmass will follow, quickly ending the rain threat this morning, and bringing much quieter weather through tonight. Primary forecast concerns/challenges...Addressing lingering heavy rain concern early this morning. Details...Still will be dealing with convection through early this morning, with the focus for much of the stronger activity expected to be down near Saginaw Bay. Overnight storms have easily produced inch per hour rainfall rates across central lower Michigan, and see no reason not to see similar rates in the far southeast yet for a time this morning. Storms have remained transit, so expect rainfall totals to not get too out of hand. Still, given such rainfall efficiency, would expect to see ponding on area roadways and poor drainage areas. Drier air makes steady southeast progress later this morning into this afternoon, spreading across all our area by later today. May see just enough lingering moisture to kick off a few diurnally driven light showers across northeast lower Michigan late this morning and early afternoon. Cool air aloft and lake augmented secondary surface trough/zone of enhanced convergence might do the same this afternoon across eastern upper. Dry condtions expected elsewhere after this mornings lingering activity. Temperatures will not be too far off from those experienced yesterday, but it will feel more comfortable as dewpoints begin to tank this afternoon. Dry conditions expected tonight as northwest flow continues. A noticeable cooler night with temperatures ranging in the upper 40s to middle 50s. May see a bit of patchy fog in those sheltered low lying areas. && .SHORT TERM...(Saturday through Sunday) Issued at 328 AM EDT Fri Jun 23 2017 ...Unseasonably cool with shower chances... High Impact Weather Potential...Minimal, but a few non-severe thunderstorms possible Saturday and Sunday afternoons. Pattern Synopsis/Forecast...Active ~100 knot upper jet will meander south into the Ohio Valley, carving out a broad longwave trough over the Great Lakes this weekend. This will keep an unsettled weather pattern going and also allow an unseasonably cool airmass (by late June standards) to establish itself over the region into early next week; temperatures aloft from 925mb to 700mb will drop to 1 to 3 standard deviations below the mean. Cold air advection will continue in earnest on Saturday, though it will gradually weaken with time as the 1000-500mb thickness gradient slowly relaxes. Resultant steep low/mid level lapse rates will allow for some diurnal shower activity as daytime instability develops. A closed upper low will rotate across the Upper Midwest, crossing the Lower Peninsula Saturday night into Sunday morning. This will provide a little better forcing, but somewhat limited moisture will make it tough to generate any decent rainfall coverage across northern Michigan. Additional shortwave energy combined with steep lapse rates will allow for more diurnal shower activity Sunday afternoon into early evening. Temperatures will be around 10 degrees below normal over the weekend with highs in the 60s to around 70 both days, though slightly cooler Sunday. Lows Saturday night will dip into the upper 40s inland. Primary Forecast Concerns...Rainfall coverage and thunder chances over the weekend will be the main forecast challenge. SPC sounding climatology for APX shows our expected PWATs hovering around 0.8 inches to be right on par with the mean for late June. So, moisture will be adequate but not impressive. With only weak to moderate synoptic forcing through the weekend, however, think rainfall coverage will be limited to scattered. The NAM does show a stronger vort max generating heavier QPF that comes ashore northwest Lower Saturday night, but think it is overdone. Surface trough with weak low level confluent wind pattern will hang out just north of the Straits on Saturday, providing a little more enhanced lift there. Despite the anomalously cool airmass overhead, the strong resultant low/mid level lapse rates will yield MLCAPEs of several hundred J/kg Saturday and Sunday afternoons (highest over northeast Lower). This may lead to a few pulse thunderstorms with perhaps some small hail and gusty winds, but lack of deep layer shear should preclude any severe threat. .LONG TERM...(Sunday night through Thursday) Issued at 328 AM EDT Fri Jun 23 2017 High impact weather potential...Minimal, but some thunderstorms possible Wednesday afternoon into Thursday. Broad upper trough and unseasonably cool conditions will remain over the Great Lakes heading into Monday with continued shower chances. By Tuesday, however, upper ridge over the western CONUS and surface high pressure over the middle Mississippi Valley will shift eastward. Despite the upper ridge flattening out as it moves overhead, northern Michigan should enjoy a rare dry day on Tuesday with plenty of sun, not to mention a strong boost in temperatures as warm air advection ramps back up. Models track a developing surface low from the Northern Plains into Ontario Wednesday into Thursday. Still plenty of uncertainties with this system's timing and track, but it looks to bring a return to showers and thunderstorms for northern Michigan. A tight pressure gradient will also lead to breezy south/southwest winds Wednesday and Thursday afternoons, allowing for near normal temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 635 AM EDT Fri Jun 23 2017 Band of low clouds and showers will exit steadily east this morning, leaving behind some relatively high based cu. Skies will remain partly cloudy to mostly clear tonight. Mostly light winds through this taf period. && .MARINE... Issued at 328 AM EDT Fri Jun 23 2017 Gradient winds and waves not expected to be of any issue over the next several days. Cold front finishes crossing the area this morning, with winds become west behind it. Winds are expected to remain west to northwest right through the upcoming weekend. Just a few showers linger about parts of the area today, with showers and perhaps a rumble of thunder becoming a bit more commonplace both Saturday and Sunday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MSB SHORT TERM...MEK LONG TERM...MEK AVIATION...MSB MARINE...MSB
Hazardous weather outlook, Jun 23, 3:39 AM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 339 AM EDT Fri Jun 23 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-241200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 339 AM EDT Fri Jun 23 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms producing rainfall rates to near one inch per hour will continue through early this morning across portions of Arenac and Gladwin counties. Considerable ponding of water on area roadways and poor drainage areas is expected. A quick rise in river levels is also anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are again possible across portions of the outlook area this weekend, especially during the afternoon hours. Additional thunderstorms are possible across the outlooks area Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. msb
In the hours before
Special weather statement, Jun 23, 6:54 AM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Gaylord MI 654 AM EDT Fri Jun 23 2017 MIZ008-015-231300- Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 654 AM EDT Fri Jun 23 2017 ...Areas of very dense fog this morning... Areas of fog, at times reducing visibility to under a quarter of a mile, will continue for the next few hours. Motorists are urged to slow down and allow extra time to reach their destination this morning.
Local storm report, Jun 23, 7:18 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 AM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD 3 SSE BEAVERTON 43.84N 84.46W
06/23/2017 GLADWIN MI LAW ENFORCEMENT
COUNTY DISPATCH RELAYED NUMEROUS REPORTS OF
WATER OVER ROADS AND WASHED OUT ROADS ACROSS
SOUTHERN GLADWIN COUNTY.
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:06 AM EDT | Flash Flood Warning | APX | Gladwin | 3 hr |
| Jun 23, 4:59 AM EDT | Areal Flood Warning | APX | Gladwin | 3 hr |
| Jun 23, 11:59 AM EDT | River Flood Warning | APX | Arenac | 56 hr |
Nearby
Areal Flood Warnings in Michigan, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.